Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 7, 2021Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 5:13 PM MDT for Blaine County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 5:13 PM MDT (23:13 UTC)
Expired
Jul 7, 2021, 6:15 PM MDT
In force
62 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 185 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS85 KTFX 072313
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Wed Jul 7 2021

MTZ047-080015-
Blaine-
513 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BLAINE AND 
SOUTHEASTERN HILL COUNTIES...

At 513 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Chinook to 26 miles southeast of
Parker School. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Chinook, Harlem, Lohman, Lloyd, Cleveland and Zurich. 

This includes Highway 2 between mile markers 392 and 424.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4793 10890 4788 10951 4846 10950 4846 10946
      4852 10946 4853 10949 4865 10949 4866 10877
TIME...MOT...LOC 2313Z 257DEG 14KT 4853 10923 4797 10935 

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
111 PM MDT Wed Jul 7 2021

.SYNOPSIS...

Scattered strong to potentially severe thunderstorms move through
the region through this evening. On its heels, a cold front moves
through the region tonight into Thursday. Temperatures lower back
into the 80s through Friday. Hot and dry conditions return for the
weekend.

&&

.DISCUSSION...

Upper ridging moves east through the remainder of the afternoon and
evening as a vigorous upper disturbance approaches from the west
later today and tonight. First round of showers and isolated
thunderstorms continues to fall apart as it moves into the upper
ridging to the east of the Continental Divide. Additional rounds of
showers and thunderstorms will have better dynamic and thermodynamic
conditions to work with and should be considerably stronger and more
persistent. Main threats from storms will be the potential for a few
to reach severe levels with damaging winds the primary threat,
followed by quarter-size hail, lightning, and heavy rain with
localized flooding the secondary threats. Lightning strikes will
continue to be capable of producing new wildfire starts. Fast storm
movements, despite a fairly moist environment, will dampen rainfall
amounts at any one location unless there are multiple storms moving
across the area.

Today's thunderstorm activity is expected to dissipate and clear to
the east by late evening in eastern areas. A cool front associated
with the upper level shortwave trough passing through Canada will
move into North-central Montana overnight into Thursday. Thus,
breezy and gradually cooler weather follows through Friday. Another
shortwave system moves through the region on Friday afternoon,
producing chances for widespread showers and non-severe
thunderstorms.

Large scale ridging amplifies over the weekend, leading to another
period of dry and hot weather. The ridge flattens into early next
week, with some uncertainty regarding the position and strength of
shortwave disturbances passing through the westerly flow.

&&

.AVIATION...
1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period)

Leading round of showers with a slight chance of a thunderstorm
passes across the area through the afternoon. This will be followed
by a better chance of thunderstorms through this afternoon through
mid-evening. A few of these storms could become strong to severe.
MVFR conditions are possible for a short time should a storm move
through terminal areas, producing heavy rain, hail, and gusty and
erratic winds. Thunderstorm activity dissipates and/or moves away to
the east after sunset, with VFR conditions prevailing again
overnight through Thursday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today and Thursday as
a disturbance passes through the area. Expect a mix of wet and dry
thunderstorms today, with the potential for drier storms more south
and west toward the Dillon area. Thursday will see a brief period of
low RH values and post-frontal wind gusts in the 20 to 30 mph range,
but cooler with improving humidity recovery, which will reduce fire
weather concerns a bit on Thursday. Thus no fire weather highlights
are planned for at this time in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  54  83 /  40   0  10  30
CTB  51  81  51  82 /  30  20  10  20
HLN  58  92  59  86 /  40   0  20  20
BZN  52  93  52  86 /  40   0  10  20
WYS  43  84  41  80 /  40  10   0  10
DLN  52  90  51  85 /  30  10  10  10
HVR  57  87  56  86 /  40  20  10  30
LWT  55  87  54  80 /  70  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 4:42 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     6 ENE BOZEMAN           45.71N 110.94W
07/07/2021  M58 MPH          GALLATIN           MT   TRAINED SPOTTER

&&

FMK
Special weather statement, Jul 7, 4:48 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
448 PM MDT Wed Jul 7 2021

MTZ008-015-072315-
Madison-Beaverhead-
448 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES...

At 448 PM MDT, a strong thunderstorm was located 17 miles southwest
of Divide, or 29 miles northwest of Dillon, moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This includes Interstate 15 between mile markers 76  and 93 .

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4578 11282 4574 11275 4570 11275 4568 11270
      4563 11270 4568 11256 4573 11252 4537 11249
      4541 11318 4573 11322
TIME...MOT...LOC 2248Z 268DEG 31KT 4556 11300

CMC
Special weather statement, Jul 7, 4:56 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
456 PM MDT Wed Jul 7 2021

MTZ053>055-072330-
Broadwater MT-Gallatin MT-Meagher MT-
456 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BROADWATER...SOUTH
CENTRAL MEAGHER AND NORTHEASTERN GALLATIN COUNTIES UNTIL 530 PM
MDT...

At 456 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles east of Toston to 19 miles northeast
of Manhattan to 23 miles northeast of Belgrade to 10 miles northwest
of Clyde Park. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ringling.

This includes the following highways...
 Highway 12 between mile markers 18 and 20, and between mile markers
23 and 26.
 Highway 89 between mile markers 38 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and southwestern Montana.

LAT...LON 4619 11078 4594 11080 4605 11111 4635 11118
      4639 11072 4620 11048
TIME...MOT...LOC 2256Z 253DEG 36KT 4623 11114 4610 11112 4605 11087
4597 11078

CMC
Local storm report, Jul 7, 5:06 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     8 NE BELGRADE           45.88N 111.08W
07/07/2021  E60 MPH          GALLATIN           MT   TRAINED SPOTTER

            ALSO REPORTED PEA SIZE HAIL.

&&

HART
Special weather statement, Jul 7, 5:12 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MDT Wed Jul 7 2021

MTZ050-054-080000-
Judith Basin-Meagher-
512 PM MDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MEAGHER
AND JUDITH BASIN COUNTIES...

At 510 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Geyser to 23 miles
southwest of Stanford to 20 miles northeast of White Sulphur Springs.
Movement was east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Stanford, Hobson, Geyser, Windham, Moccasin, Ackley Lake State Park,
Sapphire Village, Utica, Buffalo and Benchland.

This includes the following highways...
 Highway 200 between Geyser and Hobson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4680 10982 4680 10979 4673 10992 4675 11005
      4671 11015 4672 11027 4665 11028 4670 11081
      4686 11058 4728 11050 4729 11013 4727 11012
      4727 11000 4723 10999 4723 10988 4719 10987
      4718 10976 4690 10976
TIME...MOT...LOC 2310Z 271DEG 28KT 4718 11040 4686 11046 4676 11061

Kredensor
Special weather statement, Jul 7, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Wed Jul 7 2021

MTZ047-080015-
Blaine-
513 PM MDT Wed Jul 7 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BLAINE AND
SOUTHEASTERN HILL COUNTIES...

At 513 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Chinook to 26 miles southeast of
Parker School. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Chinook, Harlem, Lohman, Lloyd, Cleveland and Zurich.

This includes Highway 2 between mile markers 392 and 424.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4793 10890 4788 10951 4846 10950 4846 10946
      4852 10946 4853 10949 4865 10949 4866 10877
TIME...MOT...LOC 2313Z 257DEG 14KT 4853 10923 4797 10935

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningTFXBlaine29 min
Jul 6, 6:16 PM MDTSpecial Weather StatementTFXToole29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:55 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:02 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson43 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.